[Skip to Content]
[Skip to Content Landing]
Article
January 14, 1974

Upper Extremity Venous Thrombosis With Pulmonary EmbolismA Complication of Excretory Urography

Author Affiliations

From the departments of surgery (Section of General Surgery), radiology and internal medicine (Simpson Memorial Institute) University of Michigan Medical Center, Ann Arbor.

JAMA. 1974;227(2):187-189. doi:10.1001/jama.1974.03230150039012
Abstract

A patient with a hypercoagulable state developed axillary-subclavian vein thrombosis with pulmonary embolism following excretory urography. Venous stasis, thrombocytosis, and endothelial injury from intravenous contrast media are incriminated in the pathogenesis of this complication. The effect of iothalamate sodium and diatrizoate meglumine-sodium (Renografin 76), on platelet aggregation was investigated and found not to induce platelet aggregation. Heparin sodium therapy should be considered prior to intravenous injection of contrast media in patients who have thrombocytosis.

×